Alert archive / Nebraska / Red Flag Warnings in 2024
Red Flag Warning 2, NWS Hastings, NE
NWS Hastings, NE issued this red flag warning at Feb 25, 2024, 2:26 AM CST for 11 counties in Nebraska; Jewell County, Phillips County, Smith County, Kansas. It took effect at Feb 25, 2024, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 25, 2024, 2:26 AM CST (08:26 UTC)
- In effect from
- Feb 25, 2024, 12:00 PM CST
- Expired
- Feb 25, 2024, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
Counties Jewell County, KS, Phillips County, KS, Smith County, KS, Adams County, NE, Buffalo County, NE, Dawson County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Hall County, NE, Harlan County, NE, Kearney County, NE, Phelps County, NE, Webster County, NE
The radar
The Grand Island radar (KUEX), 55 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3140 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
229 WWUS83 KGID 250826 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 226 AM CST Sun Feb 25 2024 ...Near-critical to critical fire weather conditions will be possible again Sunday afternoon... KSZ005-006-NEZ060>062-072>075-082>085-252200- /O.UPG.KGID.FW.A.0002.240225T1800Z-240226T0000Z/ /O.NEW.KGID.FW.W.0002.240225T1800Z-240226T0000Z/ Phillips-Smith-Dawson-Buffalo-Hall-Gosper-Phelps-Kearney-Adams- Furnas-Harlan-Franklin-Webster- 226 AM CST Sun Feb 25 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS... The National Weather Service in Hastings has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 6 PM CST this evening. The Fire Weather Watch is no longer in effect. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...Any fires that ignite may spread rapidly. Use caution if engaging in activities that may result in a fire starting. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ007-252200- /O.NEW.KGID.FW.W.0002.240225T1800Z-240226T0000Z/ Jewell- 226 AM CST Sun Feb 25 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR JEWELL COUNTY IN NORTH CENTRAL KANSAS... The National Weather Service in Hastings has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 6 PM CST this evening. * WINDS...West 10 to 20 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any fires that ignite may spread rapidly. Use caution if engaging in activities that may result in a fire starting. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
433 WWUS83 KGID 252109 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 309 PM CST Sun Feb 25 2024 ...Near-critical to critical fire weather conditions remain likely through early evening and this will likely be the case again Monday afternoon and evening... NEZ060>062-072>075-260515- /O.NEW.KGID.FW.W.0003.240226T1600Z-240227T0000Z/ /O.CON.KGID.FW.W.0002.000000T0000Z-240226T0000Z/ Dawson-Buffalo-Hall-Gosper-Phelps-Kearney-Adams- 309 PM CST Sun Feb 25 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS GENERALLY BOUNDED BY INTERSTATE 80 ON THE NORTH...HIGHWAY 36 IN NORTH CENTRAL KANSAS ON THE SOUTH... AND HIGHWAY 281 ON THE EAST... ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM CST MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS GENERALLY ALONG AND NORTH OF AN ELWOOD...HASTINGS...GENEVA LINE... The National Weather Service in Hastings has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM to 6 PM CST Monday. * WINDS...Today west northwest winds at 15 to 20 mph gusting 25 mph. Monday...west southwest winds at 15 to 25 mph with gusts of 25 to 35 mph. * RELATIVE HUMIDITY...13 to 20 percent. * IMPACTS...Any fires that ignite may spread rapidly. Use caution if engaging in activities that may result in a fire starting. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NEZ039>041-046>049-063-064-076-077-260515- /O.NEW.KGID.FW.W.0003.240226T1600Z-240227T0000Z/ Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Hamilton-York- Clay-Fillmore- 309 PM CST Sun Feb 25 2024 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM CST MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS GENERALLY ALONG AND NORTH OF AN ELWOOD...HASTINGS...GENEVA LINE... The National Weather Service in Hastings has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM to 6 PM CST Monday. * WINDS...Southwest 15 to 25 mph with gusts of 25 to 35 mph. * RELATIVE HUMIDITY...13 to 20 percent. * IMPACTS...Any fires that ignite may spread rapidly. Use caution if engaging in activities that may result in a fire starting. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ005>007-NEZ082>085-260000- /O.CON.KGID.FW.W.0002.000000T0000Z-240226T0000Z/ Phillips-Smith-Jewell-Furnas-Harlan-Franklin-Webster- 309 PM CST Sun Feb 25 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS GENERALLY BOUNDED BY INTERSTATE 80 ON THE NORTH...HIGHWAY 36 IN NORTH CENTRAL KANSAS ON THE SOUTH... AND HIGHWAY 281 ON THE EAST... * WINDS...West Northwest 15 to 20 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...12 to 20 percent. * IMPACTS...Any fires that ignite may spread rapidly. Use caution if engaging in activities that may result in a fire starting. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Wesely
477 WWUS83 KGID 252358 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 558 PM CST Sun Feb 25 2024 ...Near-critical to critical fire weather conditions expected again Monday afternoon and evening... NEZ060>062-072>075-260800- /O.EXP.KGID.FW.W.0002.000000T0000Z-240226T0000Z/ /O.CON.KGID.FW.W.0003.240226T1600Z-240227T0000Z/ Dawson-Buffalo-Hall-Gosper-Phelps-Kearney-Adams- 558 PM CST Sun Feb 25 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 6 PM CST MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR DAWSON... BUFFALO...HALL...GOSPER...PHELPS...KEARNEY AND ADAMS COUNTIES. THE RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SAME COUNTIES... * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...Any fires that ignite may spread rapidly. Use caution if engaging in activities that may result in a fire starting. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ005>007-NEZ082>085-260100- /O.EXP.KGID.FW.W.0002.000000T0000Z-240226T0000Z/ Phillips-Smith-Jewell-Furnas-Harlan-Franklin-Webster- 558 PM CST Sun Feb 25 2024 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PHILLIPS...SMITH...JEWELL... FURNAS...HARLAN...FRANKLIN AND WEBSTER COUNTIES... Winds have begun to subside across the local area and relative humidity values are climbing. As a result, the red flag warning will be allowed to expire at 6 PM CST. $$ NEZ039>041-046>049-063-064-076-077-260800- /O.CON.KGID.FW.W.0003.240226T1600Z-240227T0000Z/ Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Hamilton-York- Clay-Fillmore- 558 PM CST Sun Feb 25 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 6 PM CST MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR VALLEY...GREELEY... NANCE...SHERMAN...HOWARD...MERRICK...POLK...HAMILTON...YORK...CLAY AND FILLMORE COUNTIES.... * WINDS...West 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...Any fires that ignite may spread rapidly. Use caution if engaging in activities that may result in a fire starting. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Rossi
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Feb 24, 11:39 PM CST, 2 hours 47 minutes earlier. Its key messages:
- Expanded the Red Flag Warning for today further east to Hwy 14. Fire Weather Watch for Sunday afternoon. Additional fire weather headlines are likely (70-80%) along and north of I-80 for Monday.
- Near record to record warm lows (upper 30s) and highs (mid 70s) are expected Monday.
- A cold front moves through the region Tuesday resulting in falling afternoon temperatures and light snow (1" or less) by Tuesday afternoon into Tuesday night.
- Colder on Wednesday with highs in the 30s, but then back into the 60s for highs by Friday into next Saturday.
Area forecast discussion, Feb 24, 11:39 PM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1139 PM CST Sat Feb 24 2024
.KEY MESSAGES...
- Expanded the Red Flag Warning for today further east to Hwy 14.
Fire Weather Watch for Sunday afternoon. Additional fire
weather headlines are likely (70-80%) along and north of I-80
for Monday.
- Near record to record warm lows (upper 30s) and highs (mid
70s) are expected Monday.
- A cold front moves through the region Tuesday resulting in
falling afternoon temperatures and light snow (1" or less) by
Tuesday afternoon into Tuesday night.
- Colder on Wednesday with highs in the 30s, but then back into
the 60s for highs by Friday into next Saturday.
&&
.DISCUSSION...
Issued at 219 PM CST Sat Feb 24 2024
This Afternoon into Tonight...
Expanded the Red Flag Warning further east. Please see the fire
weather section below for more information regarding fire
weather. With the dry air we have been warming up a bit warmer
than model guidance in the afternoon and cooling down to colder
than model guidance during the overnight. Therefore, have
updated the forecast to increase highs by a few degrees for this
afternoon and lowered the lows for tonight. The wind should
quickly die off this afternoon as we cool this evening.
Sunday and Monday...
Fire weather remains the primary forecast concern. Please see
the fire weather section below for additional information
regarding fire weather. Continued the trend of increasing
temperatures a bit above model guidance for highs and below
model guidance for lows. Also lowered afternoon dewpoints and
increased afternoon winds above NBM guidance.
Tuesday into Tuesday Night...
This is our main chance for precipitation and currently we only
have low POPs (20-30%), which may be a bit too low. Am thinking
most areas will probably see at least some flurries or light
snow behind the cold frontal passage, but snow amounts will be
light ranging from a dusting to 1 inch. The bigger story will be
the significant cold blast after the record warmth on Monday.
Do not be caught off guard on Tuesday and remember your winter
coat when you head out the door as you will likely need that
winter coat as temperatures fall behind the cold front Tuesday
afternoon. We are talking about going from shorts weather Monday
afternoon to snow by late Tuesday afternoon in some locations
(Nebraska zones). Some areas will see morning highs on Tuesday.
Wednesday...
Basically one full cold day behind the cold front on Wednesday
with highs from the mid 30s to lower 40s.
Thursday through Saturday...
An upper level trough begins to dig across the western United
States with an upper ridge across the center of the country.
This will be a dry period with quickly warming temperatures.
Highs will climb from the 50s on Thursday to the 60s by Friday
with even some 70s for Saturday.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1137 PM CST Sat Feb 24 2024
VFR conditions persist through the forecast period. Skies will
remain clear overnight and through the day tomorrow. Winds will
shift from west-southwesterly, to westerly tomorrow morning,
increasing to around 12-18kts in the afternoon. Wind gusts may
approach 30kts in areas. Winds are expected to decrease in the
late afternoon, becoming light and variable around sunset.
&&
.FIRE WEATHER...
Issued at 348 PM CST Thu Feb 22 2024
Fire weather is our primary concern through Monday.
Rest of Saturday afternoon...
The wind, especially the wind gusts have been higher today than
indicated by most forecast models and thus we have expanded the
Red Flag Warning further east to include Highway 14. Red Flag
conditions could also make it as far east as Highway 81 this
afternoon, but will be more brief across these far eastern
areas.
Sunday...
The NBM has increased winds for Sunday afternoon. Given how the
models have been underdoing the wind, I have used NBM79 to give
us higher winds than the typical straight NBM. Also lowered
dewpoints below NBM and increased highs above NBM, which
expanded the area meeting Red Flag conditions. Therefore, have
issued a Fire Weather Watch for Sunday afternoon mainly along
and south of I-80, and along and west of Highway 281. The
winds will be a bit lighter Sunday than they were today.
Therefore, the watch focuses on the area where the winds will
be the strongest. RH values will again be very low for most
locations Sunday afternoon, so its the wind that will be the
more conditional element regarding fire headlines.
Monday...
Am focusing on the first two days when it comes to headlines. So
we have the Red Flag Warning today and then the Fire Weather
Watch on Sunday. However, Monday will also likely (70-80%) need
a fire headline as we get closer, primarily along and north of
I-80 where the winds will be strongest. The RH values will again
be very low about everywhere on Monday, so it will be up to
where the stronger winds are to help determine where we need
fire headlines.
&&
.CLIMATE...
Issued at 351 PM CST Thu Feb 22 2024
Record high temperatures and record warm lows are possible at
Grand Island and Hastings on Monday, February 26th.
Hastings
February 26th Record High temperature: 74 degrees in 1986
Monday's Forecast high temperature: 74
February 26th record warm low: 37 in 1976, 1987
Monday's forecast low temperature: 39
Grand Island
February 26th Record high temperature: 75 degrees in 1896
Monday's Forecast high temperature: 75
February 26th record warm low: 40 degrees in 1921
Monday's forecast low temperature: 39
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Fire Weather Watch Sunday afternoon for NEZ060>062-072>075-
082>085.
KS...Fire Weather Watch Sunday afternoon for KSZ005-006.
&&
DISCUSSION...Wesely
AVIATION...Wekesser
FIRE WEATHER...Wesely
CLIMATE...WeselyHazardous weather outlook, Feb 24, 6:00 PM CST, 8 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 600 PM CST Sat Feb 24 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 260000- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 600 PM CST Sat Feb 24 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Near critical to critical fire weather concerns are possible across the area on Sunday and Monday. Near critical fire weather conditions will also be possible for a brief time across portions of north central Kansas, Tuesday afternoon. A Fire Weather Watch has been issued for Sunday afternoon across portions of the area. Please see the latest watch message for additional details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. Spotters are encouraged to report any wildfires to law enforcement. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 3:09 PM CST | Red Flag Warning | GID | Adams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more | 27 hr |
Nearby
Red Flag Warnings in Nebraska, 2024Red Flag Warnings in Kansas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.